Hypokalemic periodic paralysis is a rare channelopathy characterized by muscle weakness or paralysis with a matching fall in potassium levels in the blood. In individuals with this mutation, attacks often begin in adolescence and are triggered by strenuous exercise followed by rest, high carbohydrate meals, meals with high sodium content, sudden changes in temperature, and even excitement, noise or flashing lights. Weakness may be mild and limited to certain muscle groups, or more severe full body paralysis. Attacks may last for a few hours or persist for several days. Recovery is usually sudden when it occurs. Some patients may fall into an abortive attack or develop chronic muscle weakness later in life.
Mutations in CACNA1S, SCN4A and KCNE3 genes cause hypokalemic periodic paralysis.Respectively, these genes code for a voltage-gated calcium channel Cav1.1 found in the transverse tubules of skeletal muscle cells, a voltage-gated sodium channel Nav1.4 found at the neuromuscular junction, and a voltage-gated potassium channel.
The CMAP (Compound Muscle Amplitude Potential) test, also called the exercise EMG or X-EMG, is diagnostic in 70-80% of cases when done correctly. Besides the patient history or a report of serum potassium low normal or low during an attack, the CMAP is the current standard for medical testing. Genetic diagnosis is often unreliable as only a few of the more common gene locations are tested. Standard EMG testing cannot diagnose a patient unless they are in a full blown attack at the time of testing. Provoking an attack with exercise and diet then trying oral potassium can be diagnostic.
Treatment of hypokalemic periodic paralysis focuses on preventing further attacks and relieving acute symptoms. Avoiding carbohydrate-rich meals and strenuous exercise, and taking Acetazolamide or another carbonic anhydrase inhibitor, may help prevent attacks of weakness. Paralysis attacks can be managed by drinking effervescent potassium bicarbonate dissolved in water, or potassium gluconate oral solution. Treatment with potassium chloride or use of intravenious sterroids can cause intensification of symptoms.